- Open Access
Taking the bull by the horn: the frontline use of infliximab for the treatment of immune checkpoint inhibitor-induced enterocolitis
© The Author(s). 2018
- Received: 15 November 2018
- Accepted: 11 December 2018
- Published: 22 December 2018
Immune checkpoint inhibitors which activate the host’s immune system to fight cancer have brought dramatic improvements to the overall survival of a growing number of deadly malignancies. Their use comes at the expense of often serious immune-related adverse events which consist of an off-target attack of the immune system on potentially any of the human body’s healthy organs. For lack of better-validated evidence, and regardless of the organ affected, clinicians often use the same immunosuppressive regimens consisting of high dose corticosteroids followed by the introduction of biologic agents such as the tumor-necrosis alpha inhibitor infliximab for corticosteroid-refractory toxicities. The article by Johnson et al. is timely in providing a more personalized approach for the management of immune-related toxicities affecting the lower digestive tract with many positive clinical outcomes associated with the upfront use of infliximab in association with corticosteroids. This commentary will provide a narrative summary of their findings in light of the current clinical knowledge relevant to the understanding of immune-related enterocolitis.
Availability of data and materials
K. Esfahani wrote the entire commentary. The author read and approved the final manuscript.
Ethics approval and consent to participate
Consent for publication
The author declares that he has no competing interests.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.
- Soularue E, Lepage P, Colombel JF, Coutzac C, Faleck D, Marthey L, et al. Enterocolitis due to immune checkpoint inhibitors: a systematic review. Gut. 2018;67(11):2056–67.View ArticleGoogle Scholar
- Brahmer JR, Lacchetti C, Schneider BJ, Atkins MB, Brassil KJ, Caterino JM, et al. Management of Immune-Related Adverse Events in patients treated with immune checkpoint inhibitor therapy: American Society of Clinical Oncology clinical practice guideline. J Clin Oncol. 2018;36(17):1714–68.View ArticleGoogle Scholar
- Mir R, Shaw HM, Nathan PD. Mycophenolate mofetil alongside high-dose corticosteroids: optimizing the management of combination immune checkpoint inhibitor-induced colitis. Melanoma Res. 2018;29(1):102–106.Google Scholar
- Takeda K, Smyth MJ, Cretney E, Hayakawa Y, Kayagaki N, Yagita H, et al. Critical role for tumor necrosis factor-related apoptosis-inducing ligand in immune surveillance against tumor development. J Exp Med. 2002;195(2):161–9.View ArticleGoogle Scholar
- Esfahani K, Miller WH Jr. Reversal of autoimmune toxicity and loss of tumor response by Interleukin-17 blockade. N Engl J Med. 2017;376(20):1989–91.View ArticleGoogle Scholar
- Bertha M, Bellaguara E, Kuzel T, Hanauer S. Checkpoint inhibitor-induced colitis: a new type of inflammatory bowel disease? ACG Case Rep J. 2017;4:e112.PubMedPubMed CentralGoogle Scholar
- Bergqvist V, Hertervig E, Gedeon P, Kopljar M, Griph H, Kinhult S, et al. Vedolizumab treatment for immune checkpoint inhibitor-induced enterocolitis. Cancer Immunol Immunother. 2017;66(5):581–92.View ArticleGoogle Scholar
- Wang Y, Wiesnoski DH, Helmink BA, Gopalakrishnan V, Choi K, DuPont HL, et al. Fecal microbiota transplantation for refractory immune checkpoint inhibitor-associated colitis. Nat Med. 2018;24(12):1804-1808.Google Scholar
- Pollack MH, Betof A, Dearden H, Rapazzo K, Valentine I, Brohl AS, et al. Safety of resuming anti-PD-1 in patients with immune-related adverse events (irAEs) during combined anti-CTLA-4 and anti-PD1 in metastatic melanoma. Ann Oncol. 2018;29(1):250–5.View ArticleGoogle Scholar
- Coutzac C, Adam J, Soularue E, Collins M, Racine A, Mussini C, et al. Colon immune-related adverse events: anti-CTLA-4 and anti-PD-1 blockade induce distinct Immunopathological entities. J Crohns Colitis. 2017;11(10):1238–46.View ArticleGoogle Scholar
- Santini FC, Rizvi H, Wilkins O, Voorthuysen MV, Panora E, Halpenny D, et al. Safety of retreatment with immunotherapy after immune-related toxicity in patients with lung cancers treated with anti-PD(L)-1 therapy. J Clin Oncol. 2017;35(15_suppl):9012.View ArticleGoogle Scholar